Nebraska, 2008

Tornado and Flash Flood in Nebraska, April 24 to 25, 2008

April 24 to 25, 2008 · NWS OAX · 17 events in 7 counties and zones

An area of thunderstorms, including a few supercells, developed along a cold front that was pushing into eastern Nebraska and also along a weak warm front that extended just ahead of the cold front. The storms were fed by a very strong low level jet that increased in intensity and helped create the wind shear favorable for the supercells, including one which produced a short-lived tornado in…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An area of thunderstorms, including a few supercells, developed along a cold front that was pushing into eastern Nebraska and also along a weak warm front that extended just ahead of the cold front. The storms were fed by a very strong low level jet that increased in intensity and helped create the wind shear favorable for the supercells, including one which produced a short-lived tornado in Johnson, Nebraska. The storms also produced a small area of very heavy rain. Virginia in Gage county reported around 4 inches with a little over 2 inches reported in Tecumseh which is in Johnson county. The heavy rain produced isolated flash flooding and river flooding.

This weather system eventually produced 3 to 8 inches or more of heavy wet snow on April 25th from northern Nebraska into North Dakota and western Minnesota. Freezing rain was also reported over sections of eastern South Dakota from this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 24, 1:45 PM CST, 8 hours 12 minutes earlier.

Area forecast discussion, Apr 24, 1:45 PM CST, 8 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 PM CDT THU APR 24 2008

.DISCUSSION...

THUNDERSTORM CHANCES/STRENGTH TONIGHT WILL BE MAIN FORECAST CONCERN
INITIALLY THEN TEMPERATURES THROUGH THE SHORT TERM.

EXTENSIVE CLOUD COVER HAS REMAINED IN PLACE ACROSS THE EASTERN HALF
OF NEBRASKA AND KANSAS INTO WESTERN IOWA SO FAR TODAY. CONVECTION
HAS BEEN LIMITED TO ALONG THE NORTHEAST NEBRASKA BORDER INTO
SOUTHEAST SOUTH DAKOTA. A COLD FRONT EXTENDED FROM NORTHWEST
MINNESOTA THROUGH EASTERN SOUTH DAKOTA INTO NORTHWEST NEBRASKA AT
18Z.

MODELS SIMILAR IN LIFTING LOW PRESSURE OVER COLORADO NORTHEAST ALONG
THE FRONT TONIGHT WITH MAIN PERIOD OF CONVECTION LATE TONIGHT AS
FRONT MOVES SLOWLY ACROSS EASTERN NEBRASKA AND UPPER WAVE MOVES
INTO THE CENTRAL PLAINS. FORECAST SOUNDINGS SUGGEST ABUNDANT MOISTURE
AVAILABLE WITH PW AROUND 1.5 INCHES. HEAVY RAIN LIKELY OVERNIGHT BUT
WITH FFG VALUES GENERALLY AROUND 2 INCHES OR BETTER WILL FOREGO ANY
HEADLINES AT THIS TIME. SYSTEM PROGGED TO BE EAST OF THE AREA
FRIDAY MORNING BUT SOME SHOWERS EXPECTED THROUGH MOST OF THE DAY AS
THE UPPER WAVE MOVES ACROSS. ANOTHER WAVE FOLLOWS ON SATURDAY WITH
NEXT CHANCE OF PRECIP FOR THE AREA.

TEMPERATURES STAY ON THE COOL SIDE THROUGH MOST OF THE SHORT TERM
PERIOD AS UPPER FLOW AMPLIFIES AND LARGE TROUGH DEVELOPS OVER THE
MIDDLE OF THE COUNTRY. FROST POTENTIAL FOR PARTS OF THE AREA SATURDAY
MORNING DEPENDING ON EXTENT OF CLOUDS BETWEEN THE TWO UPPER WAVES.

IN THE EXTENDED...PATTERN LOOKS TO REMAIN ACTIVE AS ANOTHER STRONG
UPPER SYSTEM INDICATED FOR LATE NEXT WEEK...ALTHOUGH MODEL
DIFFERENCES LEAD TOWARD LOW CONFIDENCE ON SPECIFICS.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK FORECAST THROUGH 25/18Z.

CDFNT FM NCNTRL NEBRASKA INTO NWRN KS IS EXPECTED TO EXTD FM NWRN IA
TO LOW PRES OVR NCNTRL/NERN KS BY 06Z.  WIDESPREAD MVFR CIGS WITH
AREAS OF IFR CIGS EXTENDED AHEAD OF FRONT. SOME MIXING COULD LIFT
CIGS ABV MVFR CATEGORY LATE THIS AFTN ALONG AND E OF MO RIVER WITH
LOWEST CIGS ALONG WITH PSBL DRIZZLE STRETCHING FM OLU-OFK VCNTY.
ALTHOUGH THERE IS A RISK OF TSTMS AT TAF SITES THROUGH 03Z...BEST
CHCS APPEAR TO COVER PD FM 03Z-09Z.  STORMS DURING THIS TIME PD
COULD CONTAIN GUSTY WINDS AND HAIL...SPCLY ALONG AND S OF INTERSTATE
80.  LOW AND CDFNT SHOULD PASS THROUGH LNK/OMA IN 06Z-09Z PD WITH
WINDS SHIFTING TO NNW AND INCREASING BEHIND IT.  MVFR CIGS WILL
LIKELY CONT BEHIND FRONT THROUGH 25/18Z ALONG WITH GUSTY NW SFC
WINDS AND PATCHY RAIN SHOWERS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/CHERMOK
Hazardous weather outlook, Apr 24, 7:55 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
855 PM CDT THU APR 24 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251600-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
855 PM CDT THU APR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA TONIGHT. THE BEST
CHANCE FOR SEVERE STORMS WILL BE MAINLY ALONG AND SOUTH OF THE
INTERSTATE 80 CORRIDOR. LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY HAZARDS. IN ADDITION...ANY OF THE STORMS COULD PRODUCE
AREAS OF HEAVY RAIN.

THUNDERSTORMS ARE EXPECTED TO SPREAD NORTHEAST INTO THE REGION
OVERNIGHT. THIS IS AHEAD OF LOW PRESSURE FORECAST TO DEEPEN ALONG
THE KANSAS AND COLORADO BORDER. THE SEVERE THREAT IS EXPECTED TO
CONTINUE INTO THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

GRIFFIS

In the hours before

Local storm report, Apr 24, 4:45 PM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
545 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             LOGAN                   41.64N 95.79W
04/24/2008  M1.00 INCH       HARRISON           IA   TRAINED SPOTTER

&&

JPOLLACK
Local storm report, Apr 24, 5:28 PM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
628 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             EARLING                 41.78N 95.42W
04/24/2008  E0.75 INCH       SHELBY             IA   TRAINED SPOTTER

&&

RCHERMOK
Local storm report, Apr 24, 5:47 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
647 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             DEFIANCE                41.83N 95.34W
04/24/2008  E1.00 INCH       SHELBY             IA   TRAINED SPOTTER

&&

JPOLLACK
Local storm report, Apr 24, 5:58 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
658 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             1 E IRWIN               41.79N 95.19W
04/24/2008  E1.00 INCH       SHELBY             IA   PUBLIC

            MOSTLY PENNY TO NICKEL SIZE.

&&

RCHERMOK

The radar

The Topeka radar (KTWX), 123 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

12 hail, 3 flood, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Gage

When
April 24, 9:57 PM CST
Where
Gage County, 2.76 mi S of Odell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.010, -96.800

Hail, Gage

When
April 24, 10:03 PM CST
Where
Gage County, Odell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.050, -96.800

Hail, Gage

When
April 24, 10:15 PM CST
Where
Gage County, 1.05 mi W of Beatrice
Measured
0.75 in hail
Reported by
Public
Coordinates
40.270, -96.750

Hail, Gage

When
April 24, 11:00 PM CST
Where
Gage County, 0.87 mi SE of Virginia
Measured
1 in hail
Reported by
Public
Coordinates
40.240, -96.490

Hail, Johnson

When
April 24, 11:00 PM CST
Where
Johnson County, 0.87 mi SW of Tecumseh
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.360, -96.190

Hail, Jefferson

When
April 24, 11:14 PM CST
Where
Jefferson County, 0.6 mi N of Steele City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.039, -97.022

Hail, Johnson

When
April 24, 11:40 PM CST
Where
Johnson County, 0.53 mi W of Tecumseh
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.370, -96.190

Tornado, Nemaha

When
April 24, 11:50 PM CST to 11:53 PM CST
Where
Nemaha County, 0.69 mi S of Johnson to 0.53 mi SSE of Johnson
Rating
EF1
Path length
0.33 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.410, -96.000

A tornado touched down on the southwest edge of Johnson near Chestnut and 1st Streets. The tornado moved northeast across town causing EF1 damage to several buildings in downtown Johnson along Main Street between 2nd and 3rd Streets. The tornado weakened as it approached the high school and then lifted around Walnut and 5th Streets.

Roofing material and the facade of several buildings were peeled or collapsed. Hardwood and softwood trees were snapped along the path and 2 garages were pushed off of their foundations. A building next to the fire station also had a large garage door blown in. No injuries were reported.

Hail, Otoe

When
April 24, 11:59 PM CST to April 25, 12:20 AM CST
Where
Otoe County, 1.26 mi ESE of Paul
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.560, -95.860

Hail up to 1 inch in diameter fell for around 20 minutes 8 miles south of Nebraska City.

Hail, Jefferson

When
April 25, 12:05 AM CST
Where
Jefferson County, 0.87 mi SW of Fairbury
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.140, -97.180

Flash Flood, Gage

When
April 25, 12:20 AM CST to 3:20 AM CST
Where
Gage County, 0.94 mi ENE of Blue Spgs to 0.95 mi ENE of Blue Spgs
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.137, -96.654

Heavy rain caused flash flooding across River Drive south of Blue Springs. The flooding was the result of 2 to 4 inches of rain that fell from thunderstorms that night and produced some washed-out roads and damage to some culverts. A bridge in the area was closed for several hours.

Hail, Gage

When
April 25, 12:53 AM CST
Where
Gage County, 4.81 mi W of Barneston
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.040, -96.670

Reported 6 miles south of Wymore.

Hail, Pawnee

When
April 25, 1:15 AM CST
Where
Pawnee County, 0.69 mi S of Pawnee City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.110, -96.150

The time was estimated.

Hail, Richardson

When
April 25, 1:35 AM CST
Where
Richardson County, 0.53 mi W of Humboldt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.170, -95.940

The time was estimated.

Flood, Johnson

When
April 25, 4:00 AM CST to 2:00 PM CST
Where
Johnson County, 7.84 mi SSE of Vesta to 6.91 mi SSE of Vesta
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
40.263, -96.280

Rainfall of 2 to 6 inches in a few hours time caused flooding along Sampson Creek and Turkey Creek which washed out 3 bridges and caused county road damage southwest of Tecumseh. Damage in Johnson county to roads and bridges was estimated at 1 million dollars. The flooding continued into Pawnee county. The flood waters also affected agricultural lowlands.

Flood, Gage

When
April 25, 9:15 AM CST to 1:15 PM CST
Where
Gage County, 0.51 mi WSW of Barneston to 1.1 mi SW of Barneston
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
40.046, -96.588

Rainfall of 2 to 4 inches over a several hour period across a section of the lower Big Blue River basin in southeast Nebraska caused the Big Blue River near Barneston to flood. The river near Barneston reached 20.8 feet at 1115 am CDT on April 25th, flood stage is 20 feet. The river was above flood stage near Barneston from around 1015 am through 215 pm. The flooding caused some road and culvert damage in addition to flooding agricultural lowlands.

Flood, Pawnee

When
April 25, 10:00 AM CST to 2:00 PM CST
Where
Pawnee County, 2.96 mi NE of Mayberry to 3.25 mi SW of Steinauer
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.262, -96.283

Rainfall of 2 to 6 inches in a few hours time caused flooding along Turkey Creek from Johnson county into Pawnee county to near Steinauer. The flooding caused some road damage and structual damage to 1 bridge in Pawnee county. The flood waters also affected agricultural lowlands.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyThe tornado archive for Nebraska, 2008Warnings in Nebraska, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84861, 84862, 84863, 84864, 84865, 84866, 84867, 84881, 84870, 84869, 84860, 84871, 84872, 84873, 85663, 84957, 86065.